Illinois, 2012

Hail in Illinois, May 4, 2012

May 4, 2012 · NWS ILX · 3 events in 2 counties and zones

Scattered thunderstorms developed along a mesoscale boundary extending from northern Missouri into southeastern Illinois during the evening of May 4th. A few of the storms produced large hail across parts of Morgan and Clay counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along a mesoscale boundary extending from northern Missouri into southeastern Illinois during the evening of May 4th. A few of the storms produced large hail across parts of Morgan and Clay counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 4, 5:05 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 4, 5:05 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
605 PM CDT FRI MAY 4 2012

.DISCUSSION...
ISSUED 300 PM CDT FRI MAY 4 2012

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

GUIDANCE TEMPS SIMILAR THROUGH SUNDAY AND USED A BLEND. USED A
BLEND BETWEEN THE WARMER MAV AND COOLER MET LOWS SUNDAY NIGHT.

UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE THROUGH MONDAY ACROSS
CENTRAL AND SOUTHEAST ILLINOIS WITH A FRONTAL BOUNDARY STAYING NEARBY
AND DEEP GULF MOISTURE IN PLACE AND WARM TEMPERATURES GIVING AN
UNSTABLE AIR MASS. SHORT RANGE MODELS HAVE NOT BEEN HANDLING
CONVECTION (OR LACK OF CONVECTION) OVER CENTRAL IL TODAY SO
CONFIDENCE LEVEL IN FORECASTING CONVECTION TONIGHT IS LOWER THAN
NORMAL. BEST CHANCES OF CONVECTION TONIGHT WILL BE OVER IA AND
ALSO SE OVER THE OHIO VALLEY. A FRONTAL BOUNDARY WAS OVER NORTHERN
IL NEAR I-80 AND INTO CENTRAL IA/NE WHILE EARLIER MCS ACTIVITY PUT
AN OUTFLOW BOUNDARY INTO SOUTHERN IL. AIR MASS THAT HAD BECOME
MORE STABLE FOR A TIME TODAY WILL DESTABLIZE DURING REST OF THE
AFTERNOON WTIH SOME SUNSHINE AND EXPECTED SCATTERED CONVECTION TO
DEVELOP LATE TODAY AND EARLY EVENING AND CONTINUE TONIGHT. SPC
CONTINUES SLIGHT RISK OF SEVERE ACROSS AREA BUT BEST THREAT IS
OVER IA (ESPECIALLY NW IA) AND IN SOUTHERN INDIANA INTO KY.

HAVE JUST 30% CHANCE OF CONVECTION SAT AND 20-30% CHANCE SAT NIGHT
WITH LOWEST POPS IN NE AREAS AND IL NOT IN A SLIGHT RISK FOR THIS
TIME FRAME WITH SLIGHT RISK AGAIN TO OUR NW OVER IA. INCREASING
CHANCES OF CONVECTION SUNDAY AFTERNOON AND SUNDAY NIGHT AND
SHIFTING INTO EASTERN IL BY MONDAY AFTERNOON. THIS DUE TO FRONTAL
BOUNDARY THAT LIFTS NORTH ACROSS AREA SUNDAY AND THEN PRESSES SE
SUNDAY NIGHT AND MONDAY WITH LOW PRESSURE MOVING EASTWARD PASSING
JUST NORTH OF CENTRAL IL SUNDAY NIGHT. SLIGHT RISK OF SEVERE STORMS
SUNDAY AFTERNOON AND SUNDAY EVENING SW OF I-74. VERY WARM AND HUMID
CONDITIONS EXPECTED THIS WEEKEND WITH HIGHS IN THE MID TO UPPER 80S
SAT AND SUNDAY WITH LAWRENCEVILLE NEAR 90F AND DEWPOINTS IN THE MID
TO UPPER 60S. MODELS DIFFER WITH SPEED OF COLD FRONT PRESSING SE
THROUGH IL SUNDAY NIGHT PER NAM MODELS OR MON IF YOU FOLLOW SLOWER
GFS AND ECMWF MODELS. LEANED TOWARD THE SLOWER MODEL SOLUTION AND
KEPT LIKELY POPS MONDAY IN EASTERN IL AND SE IL COULD STILL BE A
RISK OF SEVERE WX MON IF COLD FRONT IS SLOWER. HAVE HIGHS MON
RANGING FROM THE LOWER 70S NW OF THE IL RIVER TO NEAR 80F SE OF I-70
IN SOUTHEAST IL. CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS
DIMINISH DURING MONDAY NIGHT AND BEST CHANCES AREA IN SE IL MON
EVENING.

LONG TERM...TUESDAY THROUGH FRIDAY

EXTENDED/ENSEMBLE MODELS CONSISTENT IN DIGGING A STRONG UPPER
TROUGH ACROSS THE GREAT LAKES BY THE MIDDLE TO NEXT WEEK...AND
THEN DEVELOPING A CUTOFF UPPER LOW PRESSURE OVER THE EASTERN
STATES BY LATE NEXT WORK WEEK. ENSEMBLES SUGGEST THE BEST CHANCES
FOR SHOWERS DURING THIS PERIOD WILL BE TUESDAY AFTERNOON INTO
WEDNESDAY...ASSOCIATED WITH THE PASSAGE OF THE UPPER SYSTEM. WILL
CONTINUE WITH 20 TO 30% CHANCE OF SHOWERS WITH BEST CHANCES NE AND
EAST CENTRAL IL WED. DRY FORECAST STILL INTACT FOR THURSDAY AND
FRIDAY. A FEW ENSEMBLES ARE INDICATING THE POSSIBILITY OF ANOTHER
IMPULSE DROPPING INTO THE WESTERN GREAT LAKES ON THE BACKSIDE OF
THE UPPER LOW NEXT FRIDAY BUT WILL LEAN ON THE DRIER 12Z ECMWF
MODEL FOR FRIDAY WITH SURFACE AND UPPER LEVEL RIDGE JUST EAST OF
IL.

KH

&&

.AVIATION...
ISSUED 600 PM CDT FRI MAY 4 2012

WEAK COLD FRONT LOCATED JUST TO OUR NORTH WAS SLIDING SOUTH EARLY
THIS EVENING. JUST ENOUGH CONVERGENCE ALONG THE BOUNDARY TO BE
PRODUCING SOME WDLY SCATTERED SHOWERS. OF BIGGER CONCERN WILL BE
LATER THIS EVENING AND OVERNIGHT WITH A LARGE COMPLEX OF STORMS
ACRS NORTHERN IOWA WHICH IS EXPECTED TO TRANSLATE SOUTHEAST
AND POSSIBLY AFFECT PART OF THE TAF SITES AFTR 03Z. WILL CONTINUE
WITH VFR CONDITIONS ACRS THE TAF SITES THIS EVENING AND TRY TO
TIME WHEN THE CONVECTION OVER NORTH CENTRAL IOWA ARRIVES LATE
TONIGHT. COULD SEE CIGS AND VSBYS LOWER TO MVFR OR BRIEFLY TO
IFR IN THE HEAVY SHOWERS AND THUNDERSTORMS BUT COVERAGE IS STILL
UNCERTAIN AT THIS TIME. ANY LEFTOVER SHOWERS AND THUNDERSTORMS
SHOULD BE MOVING OUT OF THE AREA AFTR 10Z WITH PSBLY SOME MVFR
FOG IN THE RAIN'S WAKE FOR A FEW HOURS SATURDAY MORNING BEFORE
VFR CONDITIONS PREVAIL FOR THE REMAINDER OF THE PERIOD. LIGHT
EAST WINDS TONIGHT...GENERALLY LESS THAN 10 KTS. HOWEVER...ANY
STRONGER STORM LATER TONIGHT WILL BRING VARIABLE DIRECTIONS
AND HIGHER GUSTS TO LOCATIONS IN OR CLOSE TO THE STORMS. WINDS
ON SATURDAY WILL BE SOUTHEAST TO SOUTH AT 10 15 KTS.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 4, 2:52 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CDT FRI MAY 4 2012

ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
352 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS CURRENTLY DEVELOPING OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA WILL DROP SOUTHEASTWARD INTO CENTRAL
ILLINOIS TONIGHT. LARGE HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS FROM LATE EVENING INTO
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM SATURDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE
SUNDAY AND MONDAY AFTERNOON...WITH LARGE HAIL AND DAMAGING WIND
GUSTS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 PM AND 3 AM.

BARNES

In the hours before

Special weather statement, May 4, 6:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
735 PM CDT FRI MAY 4 2012

ILZ071>073-050130-
CLAY-LAWRENCE-RICHLAND-
735 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHERN
RICHLAND AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 830 PM CDT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLAY CITY...OR 6 MILES SOUTHEAST OF FLORA...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHNELL...
  NOBLE...
  PARKERSBURG...
  CALHOUN...
  CLAREMONT...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3859 8816 3860 8847 3871 8846 3874 8791
      3861 8791 3860 8791 3857 8792 3856 8815
TIME...MOT...LOC 0036Z 275DEG 21KT 3862 8835

SMITH

The radar

The Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clay

When
May 4, 6:45 PM CST to 6:46 PM CST
Where
Clay County, 4.28 mi SSE of Camp Travis
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.610, -88.310

Hail, Clay

When
May 4, 6:56 PM CST to 6:57 PM CST
Where
Clay County, 4.28 mi SSW of Camp Travis
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.610, -88.350

Hail, Morgan

When
May 4, 10:47 PM CST to 10:48 PM CST
Where
Morgan County, Jacksonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -90.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374266, 374267, 374268.